Drained…..

Blogs-contributors, Dan Waeger — By on February 26, 2009 at 11:34 am

That title is referring to both physically and mentally….

Physically – everything went well yesterday. The drain is in place! I thought the procedure was going to be the same as the temporary one, but was actually quite different. During the temp one, they just numb the area and I’m wide awake. Yesterday, however, they used sedation through my iv line so I was totally asleep (which is probably for the better). They actually inserted the tube closer to my belly button, but instead of coming right back out the same spot they run the tubing underneath your skin for 3-4 inches to keep it more stable and thus the drain comes out closer to my side abdomen. Trust me – I feel nothing. Let me rephrase that b/c I am actually really sore and hurting quite a bit from the procedure. I’m poppin the pain meds every 4 hours and it’s still fairly sore, especially when I cough. But in the long run, I won’t feel anything.

Mentally – I’m drained as well. It’s been a long three weeks with this abdominal fluid. I’m glad I finally have some relief. Meghan said I was like a new person last night, but I think part of it was being on so many meds b/c today I’m just exhausted and sore.

The toughest thing mentally has been facing some very difficult questions and not to mention trying to keep a clear head with respect to researching and find the best treatment option at the same time. I’ve said this before, but I’m in a very lucky position to work for a great organization in the National Coalition for Cancer Survivorship. Over the past week, we’ve reached out to numerous doctors and leaders in the field for lung cancer. First and foremost, I have to thank my boss Ellen for leading the charge. She is a 3x, thirty-five year, cancer survivor with the heart of a mother but the fight of a lion.

For those that have ever had found themselves in the midst of a medical nightmare – whether that is fighting insurance companies or a doctor’s bill, finding the right doctor, or just wanting better medical care – than you have a small glimpse of how overwhelming it can be. Making critical decisions, or in my case life altering decisions, requires putting in a lot of time and effort. Furthermore, not feeling well physically and being pushed to the limit mentally the past two weeks makes the task even more challenging.

However, working for NCCS over the past 3 years has prepared me for these situations. I’ve become educated and most importantly empowered!!! At the same time, when you do feel stretched thin, it is always nice to have others take charge for you.

So – last Wednesday, my doctor had recommended another chemo drug called Irinotecan. It’s just another drug approved for lung cancer and hopefully would produce good results. However, it is very toxic (equivalent in toxicity to the regimen I have been on the past 4 months). Given my body and the weakness which has resulted from toxicity, I knew I needed a break but at the same time needed to stay on some sort of treatment given the progression of my cancer.

Last Friday, Ellen and I talked to the doctor in Colorado. He was the doctor Meg and I visited back in the summer when we were at a previous juncture in treatment. He suggested taking an oral drug called Sorafenib. Sorafenib is an oral pill taken 2x a day and a lot less toxic than irinotecan. All of you guys know my strength and attitude and if I needed to suck it up and take Irinotecan than I would. But honestly that would be a lot for me to endure right now. Thanks to Ellen, other co-workers, and partners in the pharmaceutical industry, we received wonderful advice from top doctors across the country regarding this treatment and possible clinical trials from Georgetown and Maryland to Dana Farber in Boston. Unfortunately, given the fact that I’ve taken 4-5 different chemotherapy agents over the past 3 years I am excluded from entering into nearly 90% of the trials available. (There are still 1 or 2 we are looking into – but if it fits that will be another one hopefully up our sleeve when we need it as a decision with Sorafenib has been made).

Sorafenib does have some side effects like rashes on hands/feet, diarrhea, and fatigue. It just will give my body time to recover, gain some weight, etc. for when I need to go on Irinotecan or whatever. However, I’m not ruling out Sorafenib will work or at least will work for quite some time. I have to hope it will work as long as possible which would be awesome and amazing so I’m crossing my fingers. However, realistically any extra amount of time it buys us would be great!!!

I got a script for Sorafenib from my doctor yesterday. Since it is only approved for Kidney and Liver cancer, it’s going to take a few days for the insurance to clear. I’ve been given a few days supply to get started which I’ll probably begin on Sunday or Monday just to give my body 2-3 days to heal from yesterday’s procedure. SO let’s pray there will not be too much of a hassle from my insurance and let’s pray that it works! The convenience of just taking a pill and not dealing with a hospital, and iv lines, and blood drawn, etc. will be nice. Last but not least, even though they say the side effects will be minimal for most people – let’s hope that this one time I’m most people!

Please read the complete article and let us know what you think below.

Leave a Reply

Trackbacks

Leave a Trackback